Hemodynamic effects of intravenous paracetamol in critically ill children with septic shock on inotropic support

Elhanan Nahum*, Avichai Weissbach, Eytan Kaplan, Gili Kadmon

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

Background: Treatment with intravenous paracetamol may impair hemodynamics in critically ill adults. Few data are available in children. The aim of this study was to investigate the frequency, extent, and risk factors of hypotension following intravenous paracetamol administration in children with septic shock on inotropic support. Methods: We retrospectively reviewed the electronic medical charts of all children aged 1 month to 18 years with septic shock who were treated with intravenous paracetamol while on inotropic support at the critical care unit of a tertiary pediatric medical center in 2013-2018. Data were collected on patient demographics, underlying disease, Pediatric Logistic Organ Dysfunction (PELOD) score, hemodynamic parameters before and up to 120 min after paracetamol administration, and need for inotropic support or intravenous fluid bolus. The main outcome measures were a change in blood pressure, hypotension, and hypotension requiring intervention. Results: The cohort included 45 children of mean age 8.9 ± 5.1 years. The mean inotropic support score was 12.1 ± 9.5. A total of 105 doses of paracetamol were administered. The lowest mean systolic pressure (108 ± 15 mmHg) was recorded at 60 min (p = 0.002). Systolic blood pressure decreased at 30, 60, 90, and 120 min after delivery of 50, 67, 61, and 59 drug doses, respectively. There were 5 events of systolic hypotension (decrease of 1 to 16 mmHg below systolic blood pressure hypotensive value). Mean arterial pressure decreased by ≥ 15% in 8 drug doses at 30 min (7.6%, mean-19 ± 4 mmHg), 18 doses at 60 min (17.1%, mean-20 ± 7 mmHg), 16 doses at 90 min (15.2%, mean-20 ± 5 mmHg), and 17 doses at 120 min (16.2%, mean-19 ± 5 mmHg). Mean arterial hypotension occurred at the respective time points in 2, 13, 10, and 9 drug doses. After 12 drug doses (11.4%), patients required an inotropic dose increment or fluid bolus. Conclusions: Hypotensive events are not uncommon in critically ill children on inotropic support treated with intravenous paracetamol, and physicians should be alert to their occurrence and the need for intervention.

Original languageEnglish
Article number14
JournalJournal of Intensive Care
Volume8
Issue number1
DOIs
StatePublished - 29 Jan 2020

Keywords

  • Children
  • Hypotension
  • Inotropic
  • Paracetamol
  • Septic shock

Fingerprint

Dive into the research topics of 'Hemodynamic effects of intravenous paracetamol in critically ill children with septic shock on inotropic support'. Together they form a unique fingerprint.

Cite this